Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 35, NWS Nashville, TN

December 28, 1996Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 28, 1996, 11:28 PM CST for Bedford County, Coffee County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 1996, 11:28 PM CST (05:28 UTC)
Expired
Dec 29, 1996, 2:30 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Coffee County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290528
FFWBNA
TNC003-031-177-290830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 PM CST SAT DEC 28 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN BEDFORD COUNTY...COFFEE COUNTY...WARREN COUNTY
 
AT 1126 PM CST PERSISTENT HEAVY RAIN HAS LIKELY RESULTED IN RAINFALL
AMOUNTS CLOSE TO 2 INCHES ACROSS SECTIONS OF BEDFORD...COFFEE AND WARREN
COUNTIES SINCE 930 PM. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS
POSSIBLE BEFORE THE RAIN TAPERS OFF AROUND 2 AM. A STORM SPOTTER IN
COFFEE COUNTY REPORTED LOW LYING FLOODING OCCURRING NEAR TULLAHOMA.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 6:54 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 28, 6:54 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
655 PM CST SAT DEC 28 1996

NGM APPRS TO HAVE BEST HANDL ON MINOR S/W CROSSG LWR MS VLY EARLY THIS
EVENING. AREA OF SHWRS/ISOLD TRW MOVG ENE ACROSS SRN TIER OF COUNTIES
ATTM. BLV AREA WL BCM DIFFUSE AS IT ENTERS SLGTLY DRIER/MORE STBL AMS
OVR SE MID TN. 88D AT CBM SHOWS BACK EDGE OF PRECIP ALONG A HOLLY
SPRINGS-GRENADA LINE ALSO MOVG STEADILY EAST. LOOKS AS IF SRN PART OF
ZN GRP 9 WL LIKELY SEE RAIN UNTIL AFT 06Z. THUS MAY NEED TO UP POP A
CAT. POPS FOR RMDNR OF FCST RGN LOOK FINE FOR REST OF THE NIGHT.

CURRENT FCST TEMPS LOOK A LTL TOO COOL CONSIDERG DEWPTS IN THE
UPR50S/LWR 60S AND SFC CDFNT PROGGED TO RMN W OF FCST AREA THRU
DAYBREAK. MOS GUID MISSED LAST NIGHT LOW AT BNA BY 7 DEGS. WOULD SUGGEST
RAISING OVRNIGHT LOW TEMPS AT LEAST ONE CAT IF NOT TWO ESP S.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:03 PM CSTFlash Flood WarningOHXLawrence117 min
Dec 28, 10:34 PM CSTFlash Flood WarningOHXGiles, Marshall3 hr
Dec 28, 11:28 PM CSTFlash Flood WarningOHXWarren3 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.